Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 15, 2001, 6:34 PM EDT for Laurel County, Kentucky. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 2001, 6:34 PM EDT (22:34 UTC)
- Expired
- Jun 15, 2001, 7:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:40 PM EDT | Thunderstorm Wind | London, KY | Strong thunderstorm winds blew a business sign onto two parked cars. |
| Jun 15, 7:12 PM EDT | Hail 0.75 | Corbin London Arpt, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 608 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 152234 SVRJKL KYC125-152315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 634 PM EDT FRI JUN 15 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUREL COUNTY * UNTIL 715 PM EDT * AT 634 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER LONDON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... RURAL EASTERN LAUREL COUNTY AT 650 PM EDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:05 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 15, 3:05 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT FRI JUN 15 2001 17Z SFC ANALYSIS SHOWS A STRONG COLD FRONT CROSSING INTO THE WESTERN OHIO VALLEY. A LINE OF THUNDERSTORMS ARE ACCOMPANYING THE FRONT AS IT COMES EAST. CLOSER TO HOME...OUT AHEAD OF THIS A FEW SCATTERED THUNDERSTORMS ARE POPPING OVER THE HIGHER TERRAIN OF EAST KENTUCKY. THE MODELS ARE IN EXCELLENT AGREEMENT SWINGING THE UPPER LOW THROUGH THE GREAT LAKES WITH A SHORTWAVE CROSSING THE OHIO VALLEY TONIGHT. AS THE LOW LIFTS OUT...THE PATTERN BECOMES ZONAL WITH THE WESTERLIES REMAINING NORTH OF THE OHIO RIVER AS A FLAT RIDGE BUILDS EAST ACROSS THE TENNESSEE VALLEY THROUGH MIDWEEK. MCS ACTIVITY SHOULD BE CONFINED TO THE GREAT LAKES AREA DESPITE OUR AMPLE FUEL...WITH HIGH HUMIDITIES AND HEAT...AS IT WILL BE TOO WARM ALOFT. THIS WILL BREAK DOWN LATER IN THE WEEK AS A WAVE RIPPLES OUT OF THE NORTHERN PLAINS SENDING THE RIDGE BACK SOUTH. FOR THIS EVENING AND TONIGHT...THE FRONT WILL CONTINUE TO PUSH THE STORMS EAST INTO OUR GOOD INSTABILITY WITH LIS TO -5 AND CAPES OF 1500 TO 2000 J/KG. PWS ARE ALSO HIGH...IN THE 1.5 TO 2.0 INCH RANGE MAKING HEAVY RAIN A GOOD BET FROM ANY STORM. HOWEVER...IT WILL BE MORE PROGRESSIVE THAN THE ISOLATED THUNDERSTORMS OF THE PAST COUPLE OF DAYS SO EXPECT BASIN AVERAGES TO BE A HALF INCH OR LESS. THE FRONT AND ITS PRECIPITATION WILL EXIT EAST KENTUCKY EARLY SATURDAY MORNING WITH DRIER AND SOMEWHAT COOLER AIR ARRIVING ON NORTHWEST WINDS AS THE SKY BECOMES SUNNY. EXPECT A RELATIVELY COOL NIGHT SATURDAY WITH DEWPOINTS IN THE MIDDLE 50S...A HILL TO VALLEY SPLIT IS POSSIBLE UNDER CLEAR SKIES AND LIGHT WINDS. AT THIS POINT WILL JUST PUT IT DOWN AS A 55 TO 60 DEGREE RANGE. AFTER A QUIET AND DRY SUNDAY...HEAT AND HUMIDITY WILL BUILD BACK INTO THE REGION. HOWEVER WE WILL BE RIGHT UNDER A THAT RIDGE KEEPING US DRY UNTIL THE LATER PART OF THE WEEK WHEN THE PATTERN BUCKLES. MOS TEMPERATURES SEEM TOO WARM THE NEXT TWO DAYS WHILE THEY LOOK GOOD AT NIGHT. MAV NUMBERS ARE THE OPPOSITE...GOOD DURING THE DAYS BUT TOO WARM AT NIGHT. WILL PICK THE BEST OF THE BUNCH. WORK ZONES ARE OUT UNDER THE AFOS PRODUCT SDFOZFJKL. JKL...NONE. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:43 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 47 min |
| Jun 15, 7:59 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.